Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 5, NWS Sioux Falls, SD

March 30, 2006Dakota County, Nebraska; Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 30, 2006, 3:32 PM CST for Dakota County, Nebraska; Woodbury County, Iowa. It was in force for 43 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2006, 3:32 PM CST (21:32 UTC)
Expired
Mar 30, 2006, 4:15 PM CST
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Woodbury County, IA, Dakota County, NE

The radar

The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 3:45 PM CSTTSTM WND DMGDakota City, NESMALL TREE BRANCHES KNOCKED DOWN BY ESTIMATED 60 MPH WIND
Mar 30, 3:53 PM CSTTSTM WND DMGSioux City, IAFARMSTEAD ON EAST EDGE OF CITY...STRONG WINDS DESTROYED 30X40 BUILDING AND CHICKEN COOP
Mar 30, 3:53 PM CSTTSTM WND GST 60Sioux City, IA
Mar 30, 3:55 PM CSTTORNADO1 E Sioux City, IASMALL TORNADO...HOUSE DESTROYED
Mar 30, 3:58 PM CSTTSTM WND DMGBronson, IAPOWER POLES DOWN THROUGHOUT THE AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 302131
SVRFSD
IAC193-NEC043-302215-
/O.NEW.KFSD.SV.W.0005.060330T2132Z-060330T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
332 PM CST THU MAR 30 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAKOTA COUNTY IN NORTHEAST NEBRASKA
  WESTERN WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 415 PM CST

* AT 332 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 9 MILES SOUTHWEST OF SALIX TO 13 MILES SOUTHWEST OF DAKOTA
  CITY...OR ALONG A LINE EXTENDING FROM 21 MILES SOUTH OF SIOUX CITY
  TO 18 MILES SOUTHWEST OF SIOUX CITY...MOVING NORTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DAKOTA CITY...SERGEANT BLUFF AROUND 340 PM CST...
  SIOUX CITY AROUND 345 PM CST...
  LAWTON AROUND 350 PM CST...
  MOVILLE AROUND 355 PM CST...
  PIERSON AROUND 405 PM CST...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4223 9626 4244 9665 4244 9642 4254 9639
      4255 9572

$$
BT
3 follow-up statements
000 
WWUS53 KFSD 302149
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
348 PM CST THU MAR 30 2006

IAC193-NEC043-302215-
/O.CON.KFSD.SV.W.0005.000000T0000Z-060330T2215Z/
WOODBURY IA-DAKOTA NE-
348 PM CST THU MAR 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CST 
FOR DAKOTA AND WESTERN WOODBURY COUNTIES...

AT 348 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF BRONSON TO 5 MILES EAST OF SIOUX
CITY...OR ALONG A LINE EXTENDING FROM 17 MILES SOUTHEAST OF SIOUX
CITY TO SIOUX CITY...MOVING NORTHEAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MOVILLE AROUND 355 PM CST...
  PIERSON AROUND 405 PM CST...

AT 345 PM...STRONG WINDS BREAKING THE LIMBS OFF TREES AND KNOCKING 
OUT POWER WERE REPORTED IN DAKOTA CITY. 

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4223 9626 4244 9665 4247 9645 4254 9639
      4255 9572

$$
BT
000 
WWUS53 KFSD 302152
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
352 PM CST THU MAR 30 2006

IAC193-NEC043-302215-
/O.CON.KFSD.SV.W.0005.000000T0000Z-060330T2215Z/
WOODBURY IA-DAKOTA NE-
352 PM CST THU MAR 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CST
FOR DAKOTA AND WOODBURY COUNTIES...

AT 352 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF BRONSON TO 5 MILES EAST OF SIOUX
CITY...OR ALONG A LINE EXTENDING FROM 17 MILES SOUTHEAST OF SIOUX
CITY TO SIOUX CITY...MOVING NORTHEAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PIERSON AROUND 405 PM CST...

AT 348 PM...SIOUX CITY ASOS RECORDED A WIND GUST OF 60 MPH WITH THIS 
STORM.

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4223 9626 4244 9665 4247 9645 4254 9639
      4255 9572

$$
BT
000 
WWUS53 KFSD 302212
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 PM CST THU MAR 30 2006

IAC193-NEC043-302223-
/O.EXP.KFSD.SV.W.0005.000000T0000Z-060330T2215Z/
WOODBURY IA-DAKOTA NE-
413 PM CST THU MAR 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR DAKOTA AND WOODBURY COUNTIES
EXPIRES AT 415 PM CST...

THE STORM HAS EXITED THE COUNTY.

LAT...LON 4223 9626 4244 9665 4247 9645 4254 9639
      4255 9572

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:14 PM CST, 18 minutes earlier.

Area forecast discussion, Mar 30, 3:14 PM CST, 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
ISSUED BY NATIONAL WEATHER SERVICE ABERDEEN SD
314 PM CST THU MAR 30 2006

.DISCUSSION...
FORECAST FOR THE SHORT TERM FOCUSES ON THUNDERSTORM/PRECIPITATION
POTENTIAL TONIGHT...AS WELL AS WINDS TONIGHT AND TOMORROW. UPPER
LOW OVER CENTRAL/EASTERN NEBRASKA AND KANSAS WILL LIFT NORTHEAST
TONIGHT. WITH CONVECTION CURRENTLY OVER THE FORECAST AREA...AND
ADDITIONAL PRECIPITATION COMING TONIGHT...SOME FLOODING MAY BE A
CONCERN ACROSS PARTS OF THE EAST. BEST UPPER LEVEL DIVERGENCE WILL
BE OVER THE AREA LATE THIS AFTERNOON AND THIS EVENING AHEAD OF THE
UPPER LEVEL LOW. SEVERE STORMS ARE STILL POSSIBLE TONIGHT...MAINLY
THIS EVENING...AND MAINLY IN THE SE OVER NW IA WHERE BEST
INSTABILITY WILL RESIDE. PRIMARY THREATS CONTINUE TO BE WIND AND
HAIL. MODELS ARE SHOWING A TROWAL FEATURE OVER THE EAST LATE
TONIGHT...CONTINUING THE PRECIPITATION CHANCES. WINDS ON THE BACK
SIDE OF THE SURFACE LOW WILL BE INCREASING TO 25 TO 40 MPH ACROSS
THE SW TONIGHT...AND POSSIBLY ACROSS MUCH OF THE AREA BY FRIDAY
MORNING. WINDS AT 925 MPH WILL BE RUNNING AROUND 30 KTS. ISSUED
WIND ADV FOR THE SW BEGINNING LATE THIS EVENING...BUT MORE
COUNTIES MAY NEED TO BE ADDED LATER...ESPECIALLY IN SW MN. WINDS
DECREASE LATE IN THE DAY ON FRIDAY AS LOW PULLS OFF TO THE EAST
AND HIGH MOVES INTO THE AREA. THE NEXT SYSTEM TO AFFECT THE AREA
IS EXPECTED BY SATURDAY NIGHT. THE LOW WILL MOVE JUST SOUTH OF THE
AREA ON SUNDAY...WITH THE UPPER TROUGH MOVING THROUGH THE AREA
LATE SUNDAY AFTERNOON/SUNDAY EVENING. INCREASED POPS SLIGHTLY FOR
THIS PERIOD. MODELS STILL ON TRACK FOR ANOTHER MID-LATE WEEK
SYSTEM. MADE LITTLE CHANGES TO THE EXTENDED AT THIS TIME.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...WIND ADVISORY FROM 9 PM THIS EVENING TO 4 PM CST FRIDAY FOR
     SDZ050-SDZ057-SDZ058-SDZ063-SDZ064-SDZ065-SDZ068-SDZ069.

&&

KNUTSVIG
Hazardous weather outlook, Mar 30, 11:31 AM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 AM CST THU MAR 30 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1131 AM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
EXPECT SCATTERED THUNDERSTORMS TO SPREAD INTO AREAS SOUTH OF A
LINE FROM VERMILLION TO THE IOWA GREAT LAKES THROUGH 1 PM.  WHILE
SPOTTY HEAVY RAINS ARE THE MAIN THREAT EARLY AFTERNOON...ISOLATED
STORMS COULD PRODUCE SOME HAIL UP TO NICKEL SIZE FROM AROUND
YANKTON TOWARD PONCA. THUNDERSTORMS WILL BECOME MORE INTENSE AND
INCREASE IN COVERAGE THROUGH 3 PM...WITH THE FOCUS FOR SEVERE
WEATHER ALONG AND SOUTH OF A LINE FROM VERMILLION TO ESTHERVILLE
IOWA THROUGH EARLY EVENING. HAIL UP TO GOLF BALL SIZE AND WINDS
TO 70 MPH WILL ACCOMPANY STRONGER STORMS.  THE SEVERE WEATHER
THREAT SHOULD DIMINISH BY 10 PM...WITH THE FOCUS SHIFTING TO
HEAVY RAINFALL AND FLOODING POTENTIAL. STORMS THIS AFTERNOON AND
EARLY EVENING SHOULD MOVE QUITE RAPIDLY NORTHEAST FROM 40 TO 45
MPH.

FLOODING...
HEAVY RAINFALL DEVELOPING BY THIS EVENING AND OVERNIGHT COULD
RESULT IN A POTENTIAL FOR SOME FLOODING OF POOR DRAINAGE AND
URBAN AREAS TONIGHT. WIDESPREAD RAINFALL ANTICIPATED FROM THIS
AFTERNOON INTO EARLY FRIDAY WILL ALSO BRING RISK OF SOME MINOR
FLOODING THROUGH THE WEEKEND ALONG MANY RIVERS ACROSS FAR EASTERN
SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...AND
NORTHWEST IOWA.

WIND AND FOG...
STRONG NORTHWEST WINDS OF 25 TO 35 MPH WILL DEVELOP BY AROUND
MIDNIGHT
ALONG AND WEST OF THE JAMES RIVER VALLEY...AND SPREAD ACROSS
EASTERN SOUTH DAKOTA...INTO SOUTHWEST MINNESOTA BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TWO MORE SHOTS FOR THUNDERSTORMS EXIST FARTHER OUT...SATURDAY
NIGHT INTO SUNDAY AND AGAIN THE MIDDLE OF NEXT WEEK. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED SATURDAY NIGHT OR
SUNDAY...HOWEVER...THERE MAY BE A CHANCE OF SEVERE THUNDERSTORMS
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1 PM FROM YANKTON TO
SIOUX CITY...AND AFTER 4 PM FOR AREAS NEAR THE IOWA GREAT LAKES.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:16 PM CSTWind AdvisoryFSDDakota, Dixon27 hr
Mar 30, 1:24 PM CSTSevere Thunderstorm WarningFSDPlymouth, Sioux36 min
Mar 30, 1:56 PM CSTSevere Thunderstorm WarningFSDLyon19 min
Mar 30, 3:52 PM CSTSevere Thunderstorm WarningFSDPlymouth23 min
Mar 30, 4:13 PM CSTSevere Thunderstorm WarningFSDCherokee, Plymouth32 min
Mar 30, 5:26 PM CSTSevere Thunderstorm WarningFSDBuena Vista19 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.